Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

February 28, 2021Wayne County, West Virginia; Lawrence County, Kentucky

NWS Charleston, WV issued this special weather statement at Feb 28, 2021, 5:02 AM EST for Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2021, 5:02 AM EST (10:02 UTC)
Expired
Feb 28, 2021, 7:45 AM EST
In force
3 hr
Issued by
NWS Charleston, WV

Counties Lawrence County, KY, Wayne County, WV

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS81 KRLX 281002
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
502 AM EST Sun Feb 28 2021

KYZ105-WVZ005-281245-
Lawrence-Wayne-
502 AM EST Sun Feb 28 2021

...MODERATE TO HEAVY RAIN AFFECTING LAWRENCE AND CENTRAL WAYNE 
COUNTIES...

At 5 AM EST, radar indicated persistent moderate to heavy rainfall 
affecting portions of Lawrence County, Ohio, and Wayne County, West 
Virginia. Up to one half inch of rain has fallen overnight, and 
another one half inch to an inch is possible through daybreak.

Locations impacted include...
Louisa, Wayne, Blaine, Beech Fork State Park, Yatesville Lake State
Park, Fort Gay, Webbville, East Lynn Lake, Burnaugh, Centerville,
Martha, Keaton, Lavalette, Buchanan, Houckville, Fallsburg, East Lynn
and Genoa.

A Flood Watch remains in effect.

Excessive runoff from heavy rainfall will cause elevated levels on 
small creeks and streams, ponding of water on country roads and 
farmland along the banks of creeks and streams, and in urban areas, 
highways, streets and underpasses, as well as other poor drainage 
areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across 
flooded roads. Find alternate routes. The water depth may be too 
great to allow your car to cross safely. Move to higher ground.


LAT...LON 3804 8300 3805 8296 3811 8289 3818 8292
      3819 8285 3824 8279 3824 8274 3826 8270
      3827 8262 3825 8259 3832 8257 3837 8244
      3831 8234 3825 8231 3823 8227 3814 8229
      3796 8282 3800 8294 3796 8299 3798 8302
TIME...MOT...LOC 0949Z 238DEG 41KT 3812 8272 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Feb 28, 3:40 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 28, 3:40 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
340 AM EST Sun Feb 28 2021

.SYNOPSIS...
Periods of moderate to heavy rain today and tonight. Cold front
exiting Monday morning brings drier conditions for the start of
the work week. Low pressure passes south Wednesday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM Sunday...

Made some updates to QPF based on latest WPC guidance to
maintain a more consistent forecast picture with the outlooked
moderate risk of excessive rainfall. This reflects more
potential overlap between multiple rain swaths this morning and
this afternoon, mainly along and north the I-64/79 corridor.
Rapid update guidance dprog/dt trends continue to suggest the
axis of heaviest rainfall totals could shift even father north.
Additional changes are possible this morning if these trends
continue.

As of 130 AM Sunday...

Moderate to heavy rainfall will work its way north through the mid
to late morning hours supported by low level convergence at the nose
of a strengthening H850 jet down low and the fringes of the right
entrance region of a 150KT H300 jet streak across the Great Lakes.
Modest elevated instability of 200-400j/kg this morning will
likely yield at least some embedded thunder. It is possible for
a few storms to become surface based along the southern fringe
of the precipitation shield this afternoon where surface
temperatures could reach the mid 60s. Given the presence of
large looping low level hodographs, MLCAPE values of 300-400j/kg
and a near saturated column will have a non-zero risk of a
brief spin-up along this effective boundary, should any storms
be able to become attached to it. Based on current guidance, the
most likely area for this to occur is NE KY eastward into the
Metro Valley.

As favorable jet dynamics begin to shift northeast this afternoon
into this evening and resultant H850 response weakens slightly,
effective warm front will stall in the vicinity of the Ohio River
with some tempering of rainfall rates expected. Frontolysis of this
feature is expected as support is lost, however lingering juicy low
level moisture will eventually be squeezed out by a cold front
approaching during the late overnight.

Another jet streak is expected to move into a favorable position for
forcing for ascent and resultant low level response by late this
evening yielding a second effective warm front, roughly bisecting
the region from west to east. This is expected to provide a renewed
focus for banded moderate to heavy precipitation slowly working
south as the jet streak shifts southeast. The big forecast question
is, how much of this area of rainfall will overlap the higher
precipitation totals from earlier in the day that will significantly
compromise moisture holding ability of the soil.

Finally, the aforementioned cold front sweeps through during the late
overnight into Monday morning yielding yet another area of moderate
precipitation. This should be a bit more progressive than the
previous two areas, however, given potential antecedent soil
moisture will likely cause some additional issues over the Lowlands.
In the mountains where upslope is maximized with this feature, could
see some more significant issues on the tail end of the event,
although this again will largely be contingent on what falls today.

Event total rainfall (inclusive of what fell yesterday) forecast has
not changed much, generally 1 to 1.5 inches across SE OH, 2 to 3
inches across central WV and 2.5 to 4 inches across SW VA and S WV.
These values should be reasonably representative of basin averages,
with locally higher values in the vicinity of the aforementioned warm
fronts and lesser values away from these features. Local impacts to
smaller creeks, streams as well as any high water trouble spots will
be highly contingent on the ultimate position of these more
significant swaths of heavy rainfall, while larger water bodies
should see a little more predictable response.

In addition to high water impacts, given the time of year with
weakened ground cover and a winter long freeze/thaw cycle, mud
slides as well as rock slides will be possible in any steeper
terrain with heavier rainfall.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 240 AM Sunday...

Cold front and upper level short wave trough exit first thing
Monday morning, taking the moderate to heavy rain with it, with
little additional accumulation. Stratus/stratocu beneath the
frontal inversion will mix out from northwest to southeast
Monday midday and afternoon, as much drier air arrives. Even
drier air arrives behind a reinforcing moisture starved cold
front that crosses Monday night.

High pressure crosses Tuesday. After providing a cold start amid
clear, nearly calm conditions by dawn Tuesday, the strengthening
early March sun will take advantage of a lowering subsidence
inversion to take temperatures back up into the 40s for
afternoon highs.

Clouds increase Tuesday night, ahead of a southern stream
closed low that tracks south of the area Wednesday morning.
Models are still diverged on how far north precipitation sneaks
Wednesday morning, before exiting to the east by afternoon.

The column starts out cold enough for snow overnight Tuesday
night, but with surface temperatures climbing above freezing
Wednesday morning, any snow will become a wet, non-accumulating
snow and, ultimately, rain, from south to north, before ending
from west to east by Wednesday afternoon.

Temperatures close to central guidance, except a bit lower in
the valleys Tuesday morning, and otherwise a little below normal.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 240 AM Saturday...

A northern stream short wave trough drops a reinforcing
moisture starved cold front through the area Wednesday night,
as the short wave drops into a long wave trough position along
the east coast. Arctic high pressure then builds toward the
area, but the arctic air mass will have time to be modified
under the strengthening early March sun, as it takes until at
least Sunday for the high to settle in over the area. With
another southern stream low opening up as it passes south of the
area Friday night into Saturday, shunted south by the
aforementioned northern stream troughing, a period of dry, quiet
weather appears to be on tap for the latter portion of the
upcoming week.

Central guidance temperatures accepted, which reflect near
normal temperatures to start out, before dropping back below
normal as the high of arctic origin builds toward the area.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
As of 1230 AM Sunday...

Deteriorating conditions expected along and north of a warm
front as it lifts north through the day today. South of the
front, in the open warm sector, may see some breaks to sunshine
by early this afternoon. Moderate to heavy rainfall is also
expected along this feature through much of the day today with
embedded thunder possible, especially across NE KY and W WV this
morning and again this afternoon. Aside from BKW which will
likely see some breaks in precipitation during the day, expect
at least light rain falling for much of the TAF period for the
remaining terminals.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of precipitation may vary slightly
from the forecast. Ceilings likely waver significantly during
periods of moderate to heavy rain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         SUN 02/28/21
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  H    H    H    M    L    H    H    M    H    H    M    M
HTS CONSISTENCY  H    H    H    H    L    L    H    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    M    M    M    H    H    H
EKN CONSISTENCY  H    M    H    H    H    M    M    M    M    M    M    H
PKB CONSISTENCY  H    L    H    H    H    L    H    H    H    H    H    H
CKB CONSISTENCY  L    H    L    L    M    H    M    M    M    H    H    H

AFTER 06Z MONDAY...
IFR likely in periods of rain and stratus into early Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Monday morning for WVZ005>008-013>020-
     024>034-039-040-515>526.
OH...Flood Watch through Monday morning for OHZ086-087.
KY...Flood Watch through Monday morning for KYZ101>103-105.
VA...Flood Watch through Monday morning for VAZ003-004.

&&

SYNOPSIS...TRM/JP
NEAR TERM...JP
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JP

In the hours before

Special weather statement, Feb 28, 5:02 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
502 AM EST Sun Feb 28 2021

KYZ105-WVZ005-281245-
Lawrence-Wayne-
502 AM EST Sun Feb 28 2021

...MODERATE TO HEAVY RAIN AFFECTING LAWRENCE AND CENTRAL WAYNE
COUNTIES...

At 5 AM EST, radar indicated persistent moderate to heavy rainfall
affecting portions of Lawrence County, Ohio, and Wayne County, West
Virginia. Up to one half inch of rain has fallen overnight, and
another one half inch to an inch is possible through daybreak.

Locations impacted include...
Louisa, Wayne, Blaine, Beech Fork State Park, Yatesville Lake State
Park, Fort Gay, Webbville, East Lynn Lake, Burnaugh, Centerville,
Martha, Keaton, Lavalette, Buchanan, Houckville, Fallsburg, East Lynn
and Genoa.

A Flood Watch remains in effect.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, ponding of water on country roads and
farmland along the banks of creeks and streams, and in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. The water depth may be too
great to allow your car to cross safely. Move to higher ground.

LAT...LON 3804 8300 3805 8296 3811 8289 3818 8292
      3819 8285 3824 8279 3824 8274 3826 8270
      3827 8262 3825 8259 3832 8257 3837 8244
      3831 8234 3825 8231 3823 8227 3814 8229
      3796 8282 3800 8294 3796 8299 3798 8302
TIME...MOT...LOC 0949Z 238DEG 41KT 3812 8272

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 8:09 AM ESTAreal Flood WarningRLXCabell, Kanawha, Lincoln, Putnam, Wayne5 hr
Feb 28, 8:46 AM ESTAreal Flood WarningRLXCalhoun, Clay, Jackson, Kanawha, Roane5 hr
Feb 28, 9:10 AM ESTAreal Flood WarningRLXCabell, Mason, Putnam, Wayne3 hr
Feb 28, 10:41 AM ESTRiver Flood WarningRLXCalhoun, Gilmer33 hr
Feb 28, 10:42 AM ESTRiver Flood WarningRLXCalhoun, Wirt33 hr
Feb 28, 11:24 AM ESTAreal Flood WarningRLXJackson, Mason, Roane, Wirt, Wood59 hr
Feb 28, 11:30 AM ESTRiver Flood WarningRLXMingo, Wayne61 hr
Feb 28, 11:53 AM ESTRiver Flood WarningRLXMason4 days
Feb 28, 12:14 PM ESTAreal Flood WarningRLXCabell, Jackson, Lincoln, Mason, Putnam, Wayne4 days
Feb 28, 12:18 PM ESTAreal Flood WarningRLXCalhoun, Doddridge, Gilmer, Lewis, Pleasants, Ritchie and 1 more39 hr
Feb 28, 12:53 PM ESTRiver Flood WarningRLXMingo51 hr
Feb 28, 1:17 PM ESTAreal Flood WarningRLXBoone, Clay, Jackson, Kanawha, Lincoln, Logan and 3 more47 hr
Feb 28, 1:45 PM ESTAreal Flood WarningRLXBarbour, Braxton, Harrison, Lewis, Taylor, Upshur31 hr
Feb 28, 4:25 PM ESTAreal Flood WarningRLXBoone, Fayette, Kanawha, Logan, McDowell, Mingo and 3 more38 hr
Feb 28, 5:55 PM ESTAreal Flood WarningRLXBarbour, Braxton, Clay, Fayette, Nicholas, Pocahontas and 3 more36 hr
Feb 28, 11:53 AM ESTRiver Flood WarningRLXLawrence5 days
Feb 27, 9:54 PM ESTRiver Flood WarningRLXCarter, Greenup61 hr

Nearby

Special Weather Statements in West Virginia, 2021Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.